Indan Journal of Medical Research Indan Journal of Medical Research Indan Journal of Medical Research Indan Journal of Medical Research
  Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login  
  Home Print this page Email this page Small font sizeDefault font sizeIncrease font size Users Online: 77       
REVIEW ARTICLE
Year : 2016  |  Volume : 144  |  Issue : 6  |  Page : 803-806

Ketoprofen-induced photoallergic dermatitis


1 School of Medicine, University of California San Diego, La Jolla, CA, USA
2 Department of Dermatology, University of California San Diego, La Jolla, CA, USA

Correspondence Address:
Philip R Cohen
10991 Twinleaf Court, San Diego, CA 92131
USA
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijmr.IJMR_626_16

Rights and Permissions

Drug-induced photosensitivity reactions are significant adverse effects. Ketoprofen is one of the most common drugs that can cause skin rash in sun-exposed areas. Non-steroidal anti-inflammatory drugs (NSAIDs), such as ketoprofen, are often used for a variety of symptoms, including pain and fever. An understanding of the presentation and clinical course of ketoprofen-induced photosensitivity is necessary to correctly diagnose and manage this condition. Ketoprofen-induced photosensitivity reactions usually present as photoallergic dermatitis, which is a cell-mediated immune process. The benzophenone moiety in ketoprofen plays a major role in ketoprofen's ability to act as a photosensitizer. Several agents, such as fenofibrate and octocrylene have been found to be associated with aggravation of ketoprofen-induced photoallergic dermatitis or cross-photosensitization, and these reactions result from structural similarities with ketoprofen. Treatment of ketoprofen-induced photoallergic dermatitis includes discontinuation of ketoprofen, topical or systemic corticosteroids and avoidance of sun exposure and agents known to exacerbate dermatitis. In conclusion, photoallergic dermatitis is a significant adverse effect of ketoprofen. Some agents known to worsen dermatitis may be found in sun protection products (notably, octocrylene in sunscreen). Educating the patient to avoid these products is critical to treatment. Since NSAIDs, such as ketoprofen, are used commonly for a variety of illnesses, drug-induced photoallergic dermatitis should be high on the differential in individuals using these medications who present with acute onset of a rash in sun-exposed areas.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed1390    
    Printed9    
    Emailed0    
    PDF Downloaded447    
    Comments [Add]    
    Cited by others 9    

Recommend this journal